Heavy Rain, Dona Ana
- When
- August 21, 8:00 AM MST to August 22, 8:00 AM MST
- Where
- Dona Ana County, 0.29 mi WSW of Radium Spgs
- Reported by
- CoCoRaHS
- Coordinates
- 32.498, -106.955
One day rainfall total of 3.83 inches.
Southeast surface flow was tapping Gulf moisture while a weak trough over Southern California helped to draw up Baja moisture aloft. This created a very moist atmosphere with slow storm motion which produced flash flooding at Leasburg Dam State Park and around La Union.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
Southeast surface flow was tapping Gulf moisture while a weak trough over Southern California helped to draw up Baja moisture aloft. This created a very moist atmosphere with slow storm motion which produced flash flooding at Leasburg Dam State Park and around La Union. Thunderstorm wind damage was also reported in Anthony.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 21, 2:40 AM MST, 5 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 340 AM MDT SUN AUG 21 2016 .SYNOPSIS... Abundant moisture and weak disturbances nearby will allow showers and thunderstorms to persist in the Borderland the next several days, especially Monday and Tuesday. Locally heavy rainfall will be possible with some of the storms. On Tuesday strong winds and large hail may accompany isolated strong storms that develop. Afternoon temperatures will be a few degrees below normal during most of the upcoming week. && .DISCUSSION... Interesting pattern in place...not the classic North American Monsoon but then how often has that been the case this summer? Persistent troughiness remains to our west with an upper ridge re-establishing to the east as a strong Midwestern trough (the one that sent us a weak back door front) pulls away. The resulting flow has moistened up the atmosphere over the Borderland. Too much cloud cover has held back the surface heating so we must depend on minor impulses from the trough to our west for triggering storms. One is apparently in the vicinity as showers and embedded thunderstorms have continued overnight over parts of our CWA. The 00Z GFS hits today and Tuesday somewhat hard with storm coverage while the 00Z NAM prefers Monday night and Tuesday. Speaking of Tuesday, by then the trough to our west makes its move inland and increases dynamics and vertical shear for more organized convection. Add to that the right entrance sector of a jet max overhead and the result could be a few severe storms, even as early as Monday evening. These factors are not major by any means but still not typical for August. Wednesday brings subtle drying as the trough moves by, but then another weak back door front sends more low level moisture our way. Also another trough sets up to our west while the upper ridge remains to our east to keep mid level moisture flowing in, so storms should remain in the picture into next weekend. After that ridging aloft strengthens over our area which would quiet things down some and bring temperatures back to normal or a little above. && .AVIATION...Valid 21/12Z-22/12Z. Overnight showers and storms may again leave some remnant cloudiness and delay surface heating in many areas today. Thunderstorms should redevelop west of the divide where clearing will take place the earliest, then spread to all areas by late afternoon. && .FIRE WEATHER... Abundant moisture is in place for a fairly active weather day today with good thunderstorm coverage. Thunderstorm activity will continue into next week despite westerlies aloft...but drier air will start to work into SW New Mexico towards the middle of next week. Another easterly push and southerly flow aloft may again increase storm coverage by Thursday. && .PRELIMINARY POINT TEMPS/POPS... El Paso 87 68 89 70 / 30 40 30 30 Sierra Blanca 83 64 85 66 / 40 30 40 40 Las Cruces 85 64 86 64 / 30 40 30 30 Alamogordo 85 63 87 63 / 40 40 30 30 Cloudcroft 64 47 67 50 / 60 50 40 40 Truth or Consequences 84 63 84 63 / 40 50 40 30 Silver City 81 58 80 57 / 50 50 50 30 Deming 86 64 87 64 / 30 40 40 30 Lordsburg 88 64 88 64 / 40 40 40 30 West El Paso Metro 87 68 89 70 / 30 40 30 40 Dell City 85 63 87 65 / 40 30 30 30 Fort Hancock 88 68 90 70 / 30 40 40 30 Loma Linda 79 61 83 64 / 30 40 30 30 Fabens 87 67 89 68 / 30 40 40 30 Santa Teresa 86 67 88 68 / 30 40 30 30 White Sands HQ 84 66 86 67 / 40 40 30 30 Jornada Range 84 62 86 62 / 40 40 30 30 Hatch 85 64 86 65 / 40 40 40 30 Columbus 87 66 89 66 / 30 40 40 30 Orogrande 84 64 86 66 / 30 40 30 30 Mayhill 69 50 72 53 / 50 40 40 40 Mescalero 72 51 74 53 / 50 50 40 30 Timberon 71 49 73 51 / 50 40 40 40 Winston 77 53 77 53 / 60 50 60 30 Hillsboro 82 59 83 60 / 50 50 50 30 Spaceport 83 62 85 62 / 40 40 30 30 Lake Roberts 79 53 80 52 / 60 50 60 30 Hurley 81 59 82 58 / 40 50 50 30 Cliff 86 59 86 60 / 50 50 50 30 Mule Creek 83 56 83 56 / 40 40 50 30 Faywood 83 59 84 59 / 50 50 50 30 Animas 88 62 88 63 / 40 40 40 30 Hachita 87 62 88 63 / 40 40 40 30 Antelope Wells 85 62 86 62 / 40 40 50 30 Cloverdale 81 61 81 61 / 40 40 50 20 && .EPZ Watches/Warnings/Advisories... NM...None. TX...None. && 01 Fausett
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1129 AM MDT SAT AUG 20 2016 NMZ401>417-TXZ418>424-211730- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1129 AM MDT SAT AUG 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE MORE WIDESPREAD AS MOISTURE LEVELS CONTINUE TO INCREASE. THE MAIN HAZARD WILL BE FLASH FLOODING FROM A FEW OF THE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY THROUGH TUESDAY WILL BE AN ACTIVE PERIOD REGARDING THUNDERSTORM ACTIVITY. ABUNDANT MOISTURE WILL RESULT IN A THREAT FOR FLASH FLOODING IN A FEW LOCATIONS. THE ADDITION OF SOME WIND SHEAR TUESDAY WILL ALSO BRING A SLIGHT THREAT FOR SEVERE STORMS WITH QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. STORMS WILL BECOME MORE ISOLATED BY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT FLOODING OR WINDS ESTIMATED 50 MPH OR STRONGER. FAUSETT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
838 AM MDT SUN AUG 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 4 S CABALLO 32.92N 107.32W
08/20/2016 SIERRA NM TRAINED SPOTTER
FLASH FLOODING WASHES OUT PORTIONS OF HIGHWAY 187...
ANIMAS CREEK ROAD AND SECO ROAD. ROCKSLIDES ALSO BLOCK
ANIMAS CREEK ROAD. WATER UP TO 3 FEET DEEP ON HIGHWAY
187.
&&
EVENT NUMBER EPZ1600242
JARThe El Paso radar (KEPZ), 74 km away, was scanning. The volume nearest the first event began at 14:59 UTC.
2 heavy rain, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
One day rainfall total of 3.83 inches.
One day rainfall total of 2.08 inches.
Thunderstorm winds blew off a 190 foot long horse barn roof.
Flash flooding reported along Alvarez Road with mud and debris across road.
Road damage occurred from flash flooding in Leasburg Dam State Park. Water made it into park buildings with over a foot of standing water in the Maintenance yard. Daily rainfall from afternoon and overnight rains totaled 4.04 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656710, 656712, 655795, 655794, 655793.